Hail, Campbell
- When
- August 14, 8:57 PM MST
- Where
- Campbell County, 7 mi NNW of Gillette
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 44.384, -105.554
A long-lived severe thunderstorm tracked across parts of northern and central Campbell County into Weston County. The storm produced very large hail in the Gillette area, where there was significant damage to property.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm tracked across parts of northern and central Campbell County into Weston County. The storm produced very large hail in the Gillette area, where there was significant damage to property.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:28 PM MST, 4 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 528 PM MDT Wed Aug 14 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 302 PM MDT Wed Aug 14 2019 Low amplitude ridging continues across the southwestern CONUS, with west/northwest flow across the northern Plains. A weak wave is pushing across south central SD, which triggered strong isolated convection across the central Black Hills earlier this afternoon. A much stronger wave is pushing across the northern Rockies and is expected to cross the CWA later this evening through the overnight hours. Surface high is sitting across the eastern Dakotas. Decent theta E advection overnight will work with the approaching upper wave, resulting in overnight convection again. CAMs have been showing strong storms affection portions of northeast WY through southwest SD in the late evening to early morning hours. Increasing shear will result in some severe weather, mainly in the evening. Next wave will push through Thursday morning into the early afternoon...bringing an earlier start to the convection. Best chances will be across western to central South Dakota, transitioning eastward through the late afternoon hours. MLCAPE of 2000 J/kg and 40kt of wind shear will result in severe storm potential, ending in the early evening as weak upper ridging begins building in. The next wave is expected to push through late Thursday night, which will bring another round of overnight convection...persisting into the Friday morning daytime hours. A drier pattern is expected toward the end of the week into early next week as upper ridging strengthens across the central CONUS, also bringing warmer temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 524 PM MDT Wed Aug 14 2019 Isolated TSRA early this evening over the Black Hills will become isolated to scattered TSRA over northeast WY into western SD later this evening through early Thursday morning. MVFR conditions are expected in/near storms. A frontal boundary moves through Thursday shifting winds to the northwest as well as bring local MVFR CIGS behind it. Additional TSRA will develop Thursday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Wed Aug 14 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 526 AM MDT Wed Aug 14 2019 /626 AM CDT Wed Aug 14 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected today. Strong to severe thunderstorms are expected late this afternoon and this evening, mainly across northeast Wyoming and southwestern South Dakota. Large hail, damaging winds, and heavy rain will be the main concerns. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are expected Thursday and Friday, mainly during the afternoon and evening hours. Strong to severe storms are expected again on Thursday. A few stronger storms will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
903 PM MDT Wed Aug 14 2019
WYZ054-150330-
Northern Campbell WY-
903 PM MDT Wed Aug 14 2019
...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Spotted Horse, or 38 miles northwest of Gillette,
moving east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Spotted Horse and Recluse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4476 10548 4446 10572 4458 10601 4484 10602
4485 10601
TIME...MOT...LOC 0302Z 290DEG 38KT 4469 10599
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 15 NNW ALVA 44.90N 104.56W
08/14/2019 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 12 NNW ALVA 44.85N 104.56W
08/14/2019 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
TJGThe Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 03:54 UTC.
6 hail. Local standard time, as filed.
Wind driven hail broke windows in a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846332, 846333, 846334, 846335, 846336, 846337.